Alert archive / California / Gale Watches in 2017

Gale Watch 20, NWS Eureka, CA

July 21, 2017

NWS Eureka, CA issued this gale watch at Jul 21, 2017, 2:27 AM PDT. It took effect at Jul 22, 2017, 3:00 PM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 21, 2017, 2:27 AM PDT (09:27 UTC)
In effect from
Jul 22, 2017, 3:00 PM PDT
Expired
Jul 21, 2017, 2:43 PM PDT
In force
Issued by
NWS Eureka, CA

The text

As transmitted.

495 
WHUS76 KEKA 210927
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
227 AM PDT FRI JUL 21 2017

PZZ475-211730-
/O.EXT.KEKA.SC.Y.0083.000000T0000Z-170725T0000Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
227 AM PDT FRI JUL 21 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 5 PM PDT MONDAY...

* NORTHERLY WINDS 15 TO 25 KT WITH ISOLATED GUSTS TO 30 KT.

* STEEP SEAS 5 TO 7 FT AROUND 7 SECONDS. LARGER...STEEPER WAVES
  BUILDING THIS WEEKEND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ470-211730-
/O.CON.KEKA.SC.Y.0083.170722T0500Z-170722T2200Z/
/O.NEW.KEKA.GL.A.0020.170722T2200Z-170725T0000Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
227 AM PDT FRI JUL 21 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 3 PM PDT SATURDAY...
...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH MONDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE WATCH,
WHICH IS IN EFFECT FROM SATURDAY AFTERNOON THROUGH MONDAY
AFTERNOON. 

* NORTHERLY WINDS 10 TO 15 KT THROUGH FRIDAY...INCREASING TO 15 TO
  25 KT FRIDAY NIGHT THROUGH SATURDAY AFTERNOON. GUSTS TO 40 KT
  POSSIBLE SATURDAY EVENING INTO MONDAY AFTERNOON. 

* LOW SEAS THROUGH FRIDAY AFTERNOON...BUILDING TO A STEEP 6 TO 7
  FEET LATE FRIDAY AND SATURDAY. LARGER...STEEPER SEAS EXPECTED
  SATURDAY EVENING INTO MONDAY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED,BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
2 follow-up statements
307 
WHUS76 KEKA 211536
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
836 AM PDT FRI JUL 21 2017

PZZ470-212345-
/O.CON.KEKA.SC.Y.0083.170722T0500Z-170722T2200Z/
/O.CON.KEKA.GL.A.0020.170722T2200Z-170725T0000Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
836 AM PDT FRI JUL 21 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 3 PM PDT SATURDAY...
...GALE WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
MONDAY AFTERNOON...

* NORTHERLY WINDS 10 TO 15 KT THROUGH FRIDAY...INCREASING TO 15 
  TO 25 KT FRIDAY NIGHT THROUGH SATURDAY AFTERNOON. GUSTS TO 40 
  KT POSSIBLE SATURDAY EVENING INTO MONDAY AFTERNOON. 

* LOW SEAS THROUGH FRIDAY AFTERNOON...BUILDING TO STEEP 6 TO 7 
  FEET LATE FRIDAY AND SATURDAY. LARGER...STEEPER SEAS EXPECTED 
  SATURDAY EVENING INTO MONDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED,BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$

PZZ475-212345-
/O.CON.KEKA.SC.Y.0083.000000T0000Z-170725T0000Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
836 AM PDT FRI JUL 21 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT MONDAY...

* NORTHERLY WINDS 15 TO 25 KT WITH ISOLATED GUSTS TO 30 KT.

* STEEP SEAS 5 TO 7 FT AROUND 7 SECONDS. LARGER...STEEPER WAVES 
  BUILDING THIS WEEKEND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
012 
WHUS76 KEKA 212143
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
243 PM PDT FRI JUL 21 2017

PZZ470-220545-
/O.CON.KEKA.SC.Y.0083.170722T0500Z-170722T2200Z/
/O.UPG.KEKA.GL.A.0020.170722T2200Z-170725T0000Z/
/O.NEW.KEKA.GL.W.0039.170722T2200Z-170725T0000Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
243 PM PDT FRI JUL 21 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING
TO 3 PM PDT SATURDAY...
...GALE WARNING IN EFFECT FROM 3 PM SATURDAY TO 5 PM PDT MONDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A GALE WARNING,
WHICH IS IN EFFECT FROM 3 PM SATURDAY TO 5 PM PDT MONDAY. THE
GALE WATCH IS NO LONGER IN EFFECT. 

* NORTHERLY WINDS 10 TO 15 KT THROUGH FRIDAY...INCREASING TO 15 
  TO 25 KT FRIDAY NIGHT THROUGH SATURDAY AFTERNOON. GUSTS TO 40 
  KT POSSIBLE SATURDAY EVENING INTO MONDAY AFTERNOON. 

* LOW SEAS THROUGH FRIDAY AFTERNOON...BUILDING TO STEEP 6 TO 7
  FEET LATE FRIDAY AND SATURDAY. LARGER...STEEPER SEAS EXPECTED
  SATURDAY EVENING INTO MONDAY AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ475-220545-
/O.CON.KEKA.SC.Y.0083.000000T0000Z-170725T0000Z/
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
243 PM PDT FRI JUL 21 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM PDT MONDAY...

* NORTHERLY WINDS 15 TO 25 KT WITH ISOLATED GUSTS TO 30 KT.

* STEEP SEAS 5 TO 7 FT AROUND 7 SECONDS. LARGER...STEEPER WAVES 
  BUILDING THIS WEEKEND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS, ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale watch went out at Jul 20, 3:54 PM PDT, 10 hours 33 minutes earlier.

Area forecast discussion, Jul 20, 3:54 PM PDT, 10 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
354 PM PDT Thu Jul 20 2017

.SYNOPSIS...Building high pressure will result in significant
warming of daytime high temperatures for the interior this
weekend. Coastal areas will continue to see night and morning low
clouds through the weekend.

&&

.DISCUSSION...It was another stellar day across the forecast
area with seasonable temperatures both along the coast and
in the interior.

Temperatures aloft will start to warm on Friday and continue
to increase through the weekend as an offshore flow pattern
takes shape. This will result in significant warming across
the interior valleys with highs expected to reach 100-105F
on Saturday and perhaps on Sunday. Coastal areas will most likely
continue to see night and morning stratus through the weekend.
The offshore flow does not appear to be strong enough at this
point to keep coastal areas free and clear of stratus. The warming
aloft will likely result in a lower and stronger marine inversion
which should keep the stratus confined to mostly the coastline.
The northerly winds offshore should mix out the stratus during the
afternoon hours.

The primary forecast challenge going into this weekend continues
to be the potential for diurnal thunderstorms over the interior
mountains. All the models continue to bring an upper level low
toward the northern California on Sunday. The models were still
not in perfect agreement on the track and strength of this
disturbance. The latest run of the GFS continues to indicate
favorable conditions for storms and lightning activity over the
Siskiyou mountains in Del Norte county. The BUFKIT profiles for
Somes Bar has CAPE values near 2000J/KG, lifted indices around
-3C and lapse rates in excess of 7.5C/KM. The heating of the day
 should be sufficient to overcome the little bit of CIN. Thus we
 will continue to forecast a slight chance of thunderstorms with
 LAL's of 2 for Sunday afternoon and evening. The threat of storms
 appears to persist into Monday as the upper low slowly
 progresses eastward across the area.

The upper level disturbance will move east of the area by Tuesday
as broad westerly flow aloft develops. This westerly flow pattern
will likely result in near or below normal temperatures for
interior locations and perhaps a deeper marine layer for coastal
areas.

&&

.AVIATION...The conditions along much of the North Coast (north
of Cape Mendocino) continued to be night and morning stratus
clouds with clearing or partial clearing in the afternoon/evening.
Today, high base stratus kept coastal airports in the MVFR range
and was the result of a deeper marine layer. Acv & Cec terminals
mostly scattered out between 12 noon and 1 pm, although plenty of
low clouds were still lurking just offshore and over a few inland
spots. Therefore broken low clouds may briefly return to Acv and
Cec in the mid afternoon. Inland areas will remain VFR through the
period.

&&

.MARINE...There is not much change to the forecast package this
afternoon as winds remain relatively light for areas north of Cape
Mendocino while just to the south, winds blow to around small
craft advisory criteria. As a result, a small craft advisory
remains in effect for zone PZZ475 through Friday evening. Winds
are then forecast to start rising for the weekend with models
suggesting borderline gale to gale force winds. Wave heights will
build in response to these winds with largest waves being found
over the outer waters. These conditions look to continue through
Monday with winds starting to diminish on Tuesday.

&&

.FIRE WEATHER...Warmer and drier weather conditions will return
this weekend with high temperatures expected to reach 100 to 105F
across the interior valleys. Higher elevations will see poor RH
recoveries as a thermal trough develops near the California and
southern Oregon coasts. Gusty ridgetop easterlies are likely
during the night and morning hours this weekend as well. An upper
level low will approach on Sunday bringing a threat for afternoon
and evening thunderstorms to the Siskiyou mountains and perhaps
the Trinity Alps. The threat for isolated lightning activity will
continue on Monday before drier westerly flow aloft develops.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
Small Craft Advisory until 10 PM PDT Friday for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Jul 20, 2:55 AM PDT, 23 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
255 AM PDT Thu Jul 20 2017

CAZ101>113-211000-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
255 AM PDT Thu Jul 20 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:43 PM PDTGale WarningEKA3 days

Nearby

Gale Watches in California, 2017Every gale watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.